Nausea, Diarrhea & Gastrointestinal Distress

  1. Positive Responders
  2. Renal Complications
  3. Increased Urination
  4. Nausea, Diarrhea & Gastrointestinal Distress
  5. Mood Swings, Anxiety & Insomnia
  6. Acne
  7. Hair Loss
  8. Strange Experiences

Diarrhea

“I have used creatine over the past few years on and off, but mostly off. I have learned to cycle it on and off. Every time I use it, whether it be in the loading phase or the maintenance stage, I have a problem with diarrhea. It never fails. It is the most distressing thing. Unfortunately, I will have to stick to pure protein supplementation, as creatine has proven to be useless to me for this solo reason.

Otherwise, I have seen the increase in muscle mass, the energy increase creatine gives me, but I can’t handle diarrhea every day. It is disastrous.”

Elena Stabile
USA

Diarrhea

“It seems that when I take the creatine first thing in the morning on an empty stomach, it runs through my system in about 30 minutes, giving me the runs. I do take the powder and dissolve it into 16 ounces of water as directed on the package and I even drink a glass more of water afterwards but it still goes right through. I took it last night after my workout – about an hour after I ate dinner and it didn’t seem to have the same effect as when my stomach is empty.”

Mike Zerumskas
USA

Stomach Cramps

“I have taken creatine before as a supplement when I was training as an athlete. Just recently I have started to use it again, although it seems to cause me to have a tight stitch feeling around my left lower rib in particular. Is this normal? Its a bit like a lactic acid feeling.”

“I have stopped taking the creatine now and the soreness has gone, maybe its to do with water being taken from the muscle? I have been doing crunches as well which might have aggravated the abdominal area whilst on the creatine.”

Tim Ward
Professional Athlete
UK

Diarrhea

“I have diarrhea about and hour or two after I take it (creatine).”

Anonymous
USA

Diarrhea

“I am a young weight lifter that started taking creatine monohydrate a couple of days ago. I have had diarrhea over the weekend and wondered if this had anything to do with the supplement.”

Anonymous
USA

Diarrhea and Gas

“I started taking creatine after a mountain bike ride around 7:30 pm. It comes in foil packets and directions are to empty a packet into 16 ounces of water. After an hour of ingesting the solution, I experienced a lot of gas. I went to bed and according to directions I took it first thing (6:00 am). After about 30 minutes, it gave me the ‘runs’.”

Anonymous
USA

Learn which of creatine’s side effects have been actually validated by scientific study.

Read our Creatine FAQ pages!

Gastrointestinal Distress

“I recently started taking creatine and have been having problems with it in relation to my stomach. I take the advised amount (no loading) with apple/grape juice and it is still causing distress to my stomach.”

Anonymous
USA

Diarrhea and Shakes

“When taking creatine, I often experience nausea and gastrointestinal problems like diarrhea. I read that could be because the creatine is not dissolved yet? Should I mix the powder in advance and let it dissolve in the water for a while? Because I just put it in a glass of water, stir it and drink it instantly.”

“Also, another troubling experience I get from creatine is that I sometimes get the shakes. It’s like there’s a constant tension in my muscles and it shows when I handle a pen or a keyboard. It goes away after an hour or so. Does creatine affect muscle nerves?”

“I can live with the side effects because the product is great. I’m just a bit worried.”
Anonymous
Belgium

Gastrointestinal Distress and Mood Swings

“I’m in the loading phase of creatine intake – have been taking around 30 g (6 tea-spoons) daily for the last three days (my weight is 102 kg / 225 lbs). I don’t know if this should be attributed to creatine or to other factors (like the very hot weather) but I’m going through not-too-pleasurable experiences:”

“Nausea, sporadic loss of appetite and, what bothers me most, anxiety – my mood during the day stays in a kind of “altered” state – like the one we all experience on the eve of a difficult exam or two seconds before the race starts.”

“Maybe, I should’ve taken more liquids (I guess, I undershot the norm of an ounce per pound by a wide margin, and I feel thirsty most of the time).”

“On the positive side, though, I already experienced a boost of energy during my gym exercises.”

Lyubim Gerasymenko
Amateur Athlete
Ukraine


 

Important Information: The persons whose names appear on this page have all given permission for their experiences to be posted – in their own words. This information is intended for illustrative purposes only, without scientific validation and should not be construed as medical advise. The side effects described here may be the result of additives in certain creatine products or arise from contaminants sometimes present in cheaper brands of creatine and therefore, may not be attributed to the ingestion of creatine monohydrate per se.

Avoiding Side Effects:
It’s very important that you understand how creatine works and is produced commercially in order to use it most effectively with a minimum of side effects. First, purchase your creatine from a reputable vendor of high quality creatine products. Next, follow the guidelines and precautions set forth in our creatine guide; learn the inner secrets of creatine and most importantly, how to make these work in your favor to accentuate muscle growth, improve recovery from strenuous exercise and promote overall health.